Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 140, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 4, 1997, 6:02 PM MDT for El Paso County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 4, 1997, 6:02 PM MDT (00:02 UTC)
- Expired
- Sep 4, 1997, 7:05 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 6:10 PM MDT | Hail 0.75 | Fountain, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 050003 RRA SVRPUB COC041-050105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 602 PM MDT THU SEP 4 1997 * SEVERE THUNDERSTORM WARNING FOR EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 705 PM MDT * SOME LOCATIONS AFFECTED I-25 BETWEEN SECURITY-WIDEFIELD AND FOUNTAIN THROUGH 630 PM MDT * AT 600 PM MDT RADAR SHOWED A SEVERE STORM 2 MILES WEST OF FOUNTAIN OR 3 MILES SOUTHWEST OF SECURITY-WIDEFIELD MOVING EAST-SOUTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:40 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 4, 2:40 PM MDT, 3 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU SEP 4 1997 MAIN CONCERNS FOR TONIGHT ARE CHANCES FOR PRECIP AND LOW TEMPS. UPPER RIDGE WILL REMAIN OVER THE REGION TONIGHT BUT A SHORTWAVE IS MAKING ITS WAY OVER THE RIDGE INTO SOUTHERN WY. THE DYNAMICS FROM THIS SHORTWAVE WILL STAY NORTH OF THE FORECAST AREA TONIGHT. MODELS INDICATE A SLIGHT INCREASE IN MOISTURE AROUND 500 MB SO MAY SEE SOME CLOUDS ASSOCIATED WITH THIS FOR AWHILE DURING THE NIGHT. WILL HAVE SCATTERED STORMS OVER THE MOUNTAINS AND NEARBY PLAINS THIS EVENING...WITH A FEW STORMS OVER THE EASTERN PLAINS. WILL SEE MOST ACTIVITY DISSIPATE WITH SUNSET...BUT A FEW STORMS OVER EXTREME NORTHERN AREAS (I.E. COS AREA) COULD LAST A LITTLE LONGER BEING THAT THEY ARE CLOSER TO THE DYNAMICS. EVERYTHING INDICATES DRIER LOWER LEVELS TONIGHT... EVEN OVER THE FAR EASTERN PLAINS. WITH LESS CLOUD COVER TONIGHT...SHOULD HAVE COOLER TEMPS IN MANY AREAS.
In the hours before
Special weather statement, Sep 4, 4:37 PM MDT, 1 hour 25 minutes before
COZ068-073-042340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT THU SEP 4 1997 ...SOUTHERN FREMONT COUNTY WILL BE BUFFETED BY A STRONG THUNDERSTORM THROUGH 530 PM... A SLOW MOVING THUNDERSTORM IN SOUTHERN FREMONT COUNTY WILL BRING HEAVY RAIN AND SMALL HAIL OVER MOUNTAINOUS TERRAIN FROM EAST OF HIGHWAY 69 AND SOUTH OF HIGHWAY 50 THROUGH 530 PM MDT. AT 430 PM MDT...A STRONG STORM WAS 8 MILES SOUTHWEST OF THE ROYAL GORGE AND MOVING EAST 5 MPH...THIS THUNDERSTORM SHOULD REACH THE ROYAL GORGE BY...OR A LITTLE AFTER 530 PM. RADAR ESTIMATES RAINFALL WITH THIS STORM AROUND A HALF INCH IN THE PAST 30 MINUTES...BUT AS THE STORM STRENGTHENS...RAINFALL RATES OF AN INCH IN A 30 MINUTE PERIOD SHOULD BE ANTICIPATED. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END... LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND... MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM. RMG/JEK
Special weather statement, Sep 4, 4:38 PM MDT, 1 hour 24 minutes before
COZ068-073-042340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT THU SEP 4 1997 ...SOUTHERN FREMONT COUNTY WILL BE BUFFETED BY A STRONG THUNDERSTORM THROUGH 530 PM... A SLOW MOVING THUNDERSTORM IN SOUTHERN FREMONT COUNTY WILL BRING HEAVY RAIN AND SMALL HAIL OVER MOUNTAINOUS TERRAIN FROM EAST OF HIGHWAY 69 AND SOUTH OF HIGHWAY 50 THROUGH 530 PM MDT. AT 430 PM MDT...A STRONG STORM WAS 8 MILES SOUTHWEST OF THE ROYAL GORGE AND MOVING EAST 5 MPH...THIS THUNDERSTORM SHOULD REACH THE ROYAL GORGE BY...OR A LITTLE AFTER 530 PM. RADAR ESTIMATES RAINFALL WITH THIS STORM AROUND A HALF INCH IN THE PAST 30 MINUTES...BUT AS THE STORM STRENGTHENS...RAINFALL RATES OF AN INCH IN A 30 MINUTE PERIOD SHOULD BE ANTICIPATED. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END... LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND... MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM. RMG/JEK
Special weather statement, Sep 4, 5:24 PM MDT, 38 minutes before
COZ071-072-050025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 524 PM MDT THU SEP 4 1997 ...STRONG THUNDERSTORM OVER EXTREME NORTHERN EL PASO COUNTY... A STRONG THUNDERSTORM IS EXPECTED TO MOVE OVER MAINLY OPEN COUNTRY OF EXTREME NORTH-CENTRAL AND NORTHEAST EL PASO COUNTY THROUGH 615 PM MDT. AT 523 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BLACK FOREST OR 6 MILES NORTHWEST OF PEYTON. THIS THUNDERSTORM WAS MOVING TO THE EAST AT 8 MPH. THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. 7
Special weather statement, Sep 4, 5:25 PM MDT, 37 minutes before
COZ071-072-050025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 524 PM MDT THU SEP 4 1997 ...STRONG THUNDERSTORM OVER EXTREME NORTHERN EL PASO COUNTY... A STRONG THUNDERSTORM IS EXPECTED TO MOVE OVER MAINLY OPEN COUNTRY OF EXTREME NORTH-CENTRAL AND NORTHEAST EL PASO COUNTY THROUGH 615 PM MDT. AT 523 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BLACK FOREST OR 6 MILES NORTHWEST OF PEYTON. THIS THUNDERSTORM WAS MOVING TO THE EAST AT 8 MPH. THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNODWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. "7"
Special weather statement, Sep 4, 5:36 PM MDT, 26 minutes before
COZ071-072-050040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 536 PM MDT THU SEP 4 1997 ...STRONG THUNDERSTORM DEVELOPING OVER PORTIONS OF EASTERN TELLER AND WESTERN EL PASO COUNTIES. A STRONG THUNDERSTORM IS EXPECTED TO MOVE BETWEEN PIKES PEAK AND WESTERN COLORADO SPRINGS THROUGH 600 PM MDT. AT 533 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST-SOUTHWEST OF CASCADE OR 4 MILES WEST OF MANITOU SPRINGS. THIS THUNDERSTORM WAS MOVING TO THE EAST AT 10 MPH. THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. 7
Special weather statement, Sep 4, 5:37 PM MDT, 25 minutes before
COZ071-072-050040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 536 PM MDT THU SEP 4 1997 ...STRONG THUNDERSTORM DEVELOPING OVER PORTIONS OF EASTERN TELLER AND WESTERN EL PASO COUNTIES. A STRONG THUNDERSTORM IS EXPECTED TO MOVE BETWEEN PIKES PEAK AND WESTERN COLORADO SPRINGS THROUGH 600 PM MDT. AT 533 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST-SOUTHWEST OF CASCADE OR 4 MILES WEST OF MANITOU SPRINGS. THIS THUNDERSTORM WAS MOVING TO THE EAST AT 10 MPH. THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OFj UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. "7"
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.